Ototoxicity and Nephrotoxicity With Elevated Serum Concentrations Following Vancomycin Overdose: A Retrospective Case Series

J Pediatr Pharmacol Ther. 2019 Sep-Oct;24(5):450-455. doi: 10.5863/1551-6776-24.5.450.

Abstract

Although a high vancomycin serum concentration is known to be associated with nephrotoxicity, its association with ototoxicity is not well known. The purpose of our study was to examine the latter association in pediatric patients, especially in cases of accidental overdose. Pediatric patients who received vancomycin at our facility between March 2010 and December 2015 with a serum trough concentration > 30 mg/L were enrolled. Age, sex, neonatal hearing screening results, estimated peak vancomycin serum concentration, duration of drug exposure, renal function, and hearing test results were collected. The estimated duration of concentrations above 30 or 80 mg/L were simulated with the Sawchuk-Zaske method. We defined a "high concentration" and "toxic concentration" of vancomycin as 30 to 80 mg/L and > 80 mg/L, respectively. Ototoxicity was assessed based on the auditory brain stem response. We identified 4 females and 2 males with normal hearing at birth. Four of the 6 patients were ≤ 3 months old. All the patients reached an estimated peak serum concentration of > 80 mg/L, and 5 exceeded 150 mg/L. The estimated duration of exposure to a high concentration and toxic concentration of vancomycin was 15 to 62 hours and 8 to 43 hours, respectively. All the patients experienced transient renal dysfunction. Although transient ototoxicity was found in 1 patient, prolonged ototoxicity was not observed in any of the patients. All the patients had received an accidental overdose of vancomycin. Prolonged hearing loss due to a high vancomycin serum concentration was not found in any of the subjects in the present report.

Keywords: child; deafness; neonate; nephrotoxicity; ototoxicity; overdose; vancomycin.

Publication types

  • Case Reports